Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 4, 2022, 2:42 PM CDT for Colbert County, Lawrence County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 2:42 PM CDT (19:42 UTC)
- Expired
- Sep 4, 2022, 4:50 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1615 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
600
WGUS54 KHUN 041942
FFWHUN
ALC033-079-042245-
/O.NEW.KHUN.FF.W.0049.220904T1942Z-220904T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
242 PM CDT Sun Sep 4 2022
The National Weather Service in Huntsville has issued a
* Flash Flood Warning for...
Southeastern Colbert County in northwestern Alabama...
Northwestern Lawrence County in northwestern Alabama...
* Until 545 PM CDT.
* At 242 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible across Lawrence and Colbert counties. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Muscle Shoals, Sheffield, Tuscumbia, Town Creek, Littleville,
Leighton, Courtland, North Courtland, Whiteoak, La Grange,
Northwest Alabama Regional Airport, Ne Smith, Hatton and Colbert
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3458 8774 3464 8779 3472 8776 3474 8774
3475 8773 3476 8772 3477 8771 3479 8762
3473 8730 3459 8728 3457 8732 3455 8736
3457 8751
FLASH FLOOD...RADAR INDICATED
$$
MA1 follow-up statement
332
WGUS74 KHUN 042150
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
450 PM CDT Sun Sep 4 2022
ALC033-079-042200-
/O.CAN.KHUN.FF.W.0049.000000T0000Z-220904T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Lawrence AL-
450 PM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3458 8774 3464 8779 3472 8776 3474 8774
3475 8773 3476 8772 3477 8771 3479 8762
3473 8730 3459 8728 3457 8732 3455 8736
3457 8751
$$
MAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:07 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 4, 12:07 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1207 PM CDT Sun Sep 4 2022 ...New AVIATION... .NEAR TERM... (Rest of Today) Issued at 932 AM CDT Sun Sep 4 2022 Active weather will continue today as an upper low continues to stall around SE MO. A warm front has shifted north through the forecast area this morning, and moisture is expected to increase into the afternoon. Southwest flow will persist aloft with several weak disturbances moving across the upper trough axis, resulting in multiple rounds of showers and storms today. With PWAT values rising to 2" or just above, flash flooding will once again be a concern as wind flow is largely unidirectional, setting the stage for training storms. This is even more likely today after some areas received 3-5" of rain yesterday and last night. Minor tweaks to PoPs were made to account for current radar trends, but otherwise previous forecast remains on track. Highs today will be in the upper 70s to lower 80s, a little below normal for early September. && .SHORT TERM... (Tonight through Wednesday) Issued at 300 AM CDT Sun Sep 4 2022 Little change in the overall pattern is expected tonight and into the Labor Day holiday, with the front remaining in the area while the upper trough axis remains anchored to the west. This will translate into sct/num showers/tstms continuing into the first half of next week, mainly during the daytime hrs, aided by an increase in buoyant energy coupled with a persistent Gulf fetch. Even with the frontal boundary diminishing in the Tue/Wed time frame, embedded disturbances rotating NE along the eastern fringe of the upper trough pattern will work to enhance some of this convection/brief heavy rainfall. Localized/minor flooding concerns will continue into mid week, as total rainfall amounts approach 2-3 inches, coupled with locally higher amounts. Highs will be in the lower/mid 80s, while overnight lows trend mainly into the upper 60s/near 70F. && .LONG TERM... (Wednesday night through Saturday) Issued at 300 AM CDT Sun Sep 4 2022 The unsettled wx pattern will continue thru the end of the work week and into the first half of the weekend, as the upper trough axis drifts eastward into the central Gulf states. There is some uncertainty as to the location of the axis of heavier rainfall going past Wed. In any case, good synoptic lift coupled with a persistent Gulf moisture fetch will maintain sct/num showers/tstms into Sat, mainly during the afternoon hrs. Again, localized/minor flooding issues will be the biggest threat with some of this convective activity/brief heavy rainfall. An added 1-2 inches of rainfall is possible thru the latter half of the forecast period. Afternoon highs are also expected to remain in the lower/mid 80s, while early morning lows fall predom into the upper 60s/near 70F. && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Sun Sep 4 2022 Showers and storms will begin to impact the terminals this afternoon, and reductions to MVFR/IFR conditions will be possible during heavier downpours. Have handled this with TEMPO groups at both terminals for reductions to MVFR cigs and vsbys, but amendments may be needed at HSV if a heavier storm moves over the terminal. Lightning and gusty winds could accompany this activity, and gusts up to 30kts will be possible. MVFR to IFR stratus is expected to develop during the morning hours on Monday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...25 SHORT TERM....09 LONG TERM....09 AVIATION...25
Hazardous weather outlook, Sep 4, 4:35 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 435 AM CDT Sun Sep 4 2022 ALZ001>010-016-TNZ076-096-097-051100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 435 AM CDT Sun Sep 4 2022 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected today and tonight. Locally heavy rainfall is possible with some of these storms and may translate into some instances of localized flash flooding, especially in low lying or flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous thunderstorms will continue each day Monday through Saturday. Locally heavy rainfall remains possible with some of these storms and again may result in some episodes of localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 4, 10:27 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1027 AM CDT Sun Sep 4 2022
ALZ008>010-041615-
Marshall AL-DeKalb AL-Jackson AL-
1027 AM CDT Sun Sep 4 2022
...A strong thunderstorm will impact portions of northeastern
Marshall, south central Jackson and west central DeKalb Counties
through 1115 AM CDT...
At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Geraldine, or 10 miles northeast of Guntersville,
moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Rainsville, Fyffe, Powell, Geraldine, Section, Dutton,
Langston, Lakeview and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 8614 3444 8628 3468 8597 3449 8581
TIME...MOT...LOC 1526Z 236DEG 12KT 3442 8613
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBLocal storm report, Sep 4, 11:26 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM FLASH FLOOD 4 N GUNTERSVILLE 34.41N 86.28W
09/04/2022 MARSHALL AL BROADCAST MEDIA
WATER RISING OVER A CREEK BANK AND AN
ESTIMATED 6 INCHES OF WATER FLOWING OVER THE
ROAD ON WILLOW LAKE CIRCLE. RELAYED VIA
SOCIAL MEDIA.
&&
25Local storm report, Sep 4, 11:31 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 AM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 5 W GUNTERSVILLE 34.36N 86.36W
09/04/2022 M8.00 INCH MARSHALL AL PUBLIC
OVER 8 INCHES OF RAIN MEASURED WEST OF
GUNTERSVILLE SINCE 7AM.
&&
25Local storm report, Sep 4, 1:01 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD 2 ESE ARAB 34.32N 86.47W
09/04/2022 MARSHALL AL EMERGENCY MNGR
SEVERAL ROADS IN MARSHALL COUNTY ARE
IMPASSABLE DUE TO FLASH FLOODING, INCLUDING
ASKEA GROVE LANE, WARRENTON ROAD, BRASHIERS
CHAPEL ROAD, COBB ROAD, LOOKOUT DRIVE, AND
LEXINGTON DRIVE.
&&
25The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:45 PM CDT | Flash Flood Warning | HUN | Lawrence, Limestone | 118 min |
| Sep 4, 1:44 AM CDT | Special Weather Statement | HUN | Lawrence | 46 min |
| Sep 4, 4:15 AM CDT | Special Weather Statement | HUN | Jackson | 45 min |
| Sep 4, 4:29 AM CDT | Special Weather Statement | HUN | Limestone | 46 min |
| Sep 4, 10:27 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Sep 4, 11:03 AM CDT | Flash Flood Warning | HUN | Marshall | 4 hr |
| Sep 4, 11:32 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson, Marshall | 3 hr |
| Sep 4, 12:36 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Sep 4, 2:31 PM CDT | Areal Flood Warning | HUN | DeKalb, Jackson, Marshall | 3 hr |
| Sep 4, 5:32 PM CDT | Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 25 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.